Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 14, 2021, 9:41 PM EDT for Botetourt County, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2021, 9:41 PM EDT (01:41 UTC)
- Expired
- Aug 14, 2021, 10:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.00 in
- Wind
- 30
County Botetourt County, VA
The radar
The Roanoke radar (KFCX), 65 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1006 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1552 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
255
WWUS81 KRNK 150141
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
941 PM EDT Sat Aug 14 2021
VAZ018-019-022-023-150215-
Botetourt VA-Craig VA-Roanoke VA-Alleghany VA-
941 PM EDT Sat Aug 14 2021
...A strong thunderstorm will impact portions of
northwestern Roanoke and south central Alleghany Counties in west
central Virginia, eastern Craig County in southwestern Virginia and
Botetourt Counties in west central Virginia through 1015 PM EDT...
At 941 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oriskany, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Buchanan...
Troutville...
New Castle...
Catawba...
Eagle Rock...
Oriskany...
and Fincastle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3745 7963 3746 7964 3748 7965 3748 7968
3745 7972 3742 7978 3735 8018 3762 8023
3762 8022 3763 8023 3773 7975
TIME...MOT...LOC 0141Z 258DEG 19KT 3758 7998
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
ETWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 14, 9:41 PM EDT, 0 minutes earlier.
Area forecast discussion, Aug 14, 9:41 PM EDT, 0 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 941 PM EDT Sat Aug 14 2021 .SYNOPSIS... A cold front will slowly drift southward tonight and stall over the Mid Atlantic on Sunday. This front will become the focus for widespread showers and thunderstorms during the next several days. In addition, the remnants of Fred will track into the Gulf Coast and Tennessee Valley during Monday and Tuesday, which could bring an additional source of rain for next week. && .NEAR TERM /THROUGH SUNDAY/... As of 940 PM EDT Saturday... Confidence is high for more scattered showers and thunderstorms on Sunday. An outflow boundary has extended the coverage of showers and thunderstorms toward the I-81 corridor in the past couple hours. Radar is showing that the convective activity is slowly fading with time, and the hydro and severe threats are diminishing for tonight. Lingering showers could continue through most of the night. Meanwhile, patchy fog and low clouds could develop after midnight. There is not enough confidence to say that the fog will be widespread or dense by Sunday morning given that the clouds may interfere with the fog formation. The actual surface cold front will move southeast overnight and could introduce a northerly wind and cooler temperatures. However, the front may only reach northern North Carolina before stalling on Sunday. The frontal boundary at 850 MB may never make it through the area at all due to blocking high pressure across the Southeast. Thus, we will maintain an atmosphere with high moisture content and a convergence zone for additional activity on Sunday. The northeast wind may keep Lynchburg free of any thunder chances, but all other locations should see more showers with embedded thunderstorms during Sunday afternoon. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 245 PM EDT Saturday... Unsettled Weather Expected With Showers and Thunderstorms... Surface high pressure over New England wedges south into the Carolinas Sunday night. Under plenty of clouds with scattered convection, low temperatures Sunday night into Monday morning will range from the upper 50s in the mountains to around 70 degrees in the piedmont. With the upper level ridge remaining off the Southeast Coast, tropical moisture will overrun the wedge. The area will be deeper into the wedge on Monday. Showers and a few thunderstorms will continue on Monday. Some of storms will contain locally heavy rains. High temperatures Monday will vary from around 70 degrees in the mountains to the mid 80s in the piedmont. Scattered convection will continue Monday night with low temperatures in the upper 50s in the mountains to around 70 degrees in the piedmont. Refer to latest advisories from the NHC on Fred. The current path was slower speed and further west. However,rain may gain intensity Tuesday as remnants of Fred moves inland over the southeastern states with surface winds increasing from the southeast along the southern Blue Ridge ushering in deeper tropical moisture. With widespread cloud cover, persistent cool air wedge, along with rain, temperatures will run around 10F cooler than normal Tuesday. Medium confidence for Short Term Forecast. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 245 PM EDT Saturday... Moisture Lingers Across Our Region Through Workweek... Overall synoptic setup remains the same Tuesday night and into Wednesday. Ridging in the Atlantic, surface high pressure to the north and a weak stationary boundary still lingering within the area. Remnants of Fred lifts northward and looking more likely to track just to the west of the Appalachians. The NHC places remnants of Fred in Tennessee Wednesday morning. (Check out the latest NHC Statements on Fred.) Model guidance continues to differ on how fast the remnants pull out of the region, but current thinking is tropical moisture will linger through at least Wednesday night. This should allow for some much-needed rainfall for the area. At this time, we will have to monitor where the axis of heavier rain setup for any water issues. The weather pattern towards the end of the week shifts back towards a more typical summertime pattern with daily afternoon convection. Temperatures will remain cooler than normal for Wednesday. Temperatures return to near normal on Thursday into Saturday. Low to Medium confidence in Long Term Forecast. && .AVIATION /02Z SUNDAY THROUGH THURSDAY/... As of 740 PM EDT Saturday... Scattered showers and thunderstorms will continue for the next couple hours with the chances of thunder diminishing afterward due to loss of heating. However, the showers may persist through the night. In addition, patchy fog and low clouds will bring the potential for IFR conditions at all aviation sites as the winds turn toward the north and northeast behind a cold front. Confidence in LIFR is highest at BLF, LWB, BCB, and LYH. It may take a few hours for the low clouds and fog to dissipate during Sunday morning. Meanwhile, the cold front will eventually stall around northern North Carolina later in the day, which will keep the atmosphere moist and unstable. As a result, more showers and thunderstorms are expected by Sunday afternoon throughout most of the area. Because of the low clouds and the ongoing northeast wind, thunder chances will be the lowest at LYH. Extended Aviation Discussion... A stalled frontal boundary will linger through early next week, and it may interact with tropical moisture from Fred once it enters the lower Mississippi River Valley. Scattered showers and thunderstorms along with patchy fog in the overnight hours will bring periods of sub-VFR conditions throughout this time period. Unsettled conditions are expected to continue through Thursday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM/PW NEAR TERM...PM/PW SHORT TERM...KK LONG TERM...KK AVIATION...PW
Hazardous weather outlook, Aug 14, 3:46 PM EDT, 5 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 346 PM EDT Sat Aug 14 2021 NCZ003>006-019-020-VAZ032>035-043>047-058-059-152000- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 346 PM EDT Sat Aug 14 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. A few thunderstorms this afternoon and evening could be strong to severe. Damaging winds are the main threat, along with localized flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heavy rainfall could lead to localized flooding into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-152000- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 346 PM EDT Sat Aug 14 2021 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Thunderstorms this evening could cause localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heavy rainfall could lead to localized flooding early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 14, 8:49 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
849 PM EDT Sat Aug 14 2021
VAZ019-023-024-150115-
Botetourt VA-Rockbridge VA-Alleghany VA-
849 PM EDT Sat Aug 14 2021
...A strong thunderstorm will impact portions of
southeastern Alleghany, southwestern Rockbridge and northern
Botetourt Counties in west central Virginia through 915 PM EDT...
At 849 PM EDT, Doppler radar was tracking a strong thunderstorm near
Natural Bridge, or 8 miles east of Eagle Rock, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clifton Forge...
Buchanan...
Glasgow...
Eagle Rock...
Oriskany...
Collierstown...
and Iron Gate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3774 7938 3762 7941 3762 7944 3761 7946
3758 7945 3757 7943 3757 7945 3755 7947
3755 7948 3749 7954 3762 8001 3787 7991
TIME...MOT...LOC 0049Z 272DEG 7KT 3764 7964
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
ETSpecial weather statement, Aug 14, 8:51 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
851 PM EDT Sat Aug 14 2021
VAZ047-150115-
Buckingham VA-
851 PM EDT Sat Aug 14 2021
...A strong thunderstorm will impact portions of
eastern Buckingham County through 915 PM EDT...
At 851 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gold Hill, or 8 miles northwest of Cumberland, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Buckingham...
Dillwyn...
New Canton...
Gold Hill...
Sheppards...
and Bremo Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3764 7825 3762 7826 3734 7846 3733 7848
3734 7848 3733 7849 3760 7862 3772 7832
3769 7824
TIME...MOT...LOC 0051Z 265DEG 32KT 3760 7831
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ETSpecial weather statement, Aug 14, 8:54 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
854 PM EDT Sat Aug 14 2021
VAZ034-035-045-046-150130-
Amherst VA-Campbell VA-Bedford VA-Appomattox VA-
854 PM EDT Sat Aug 14 2021
...A strong thunderstorm will impact portions of
northwestern Appomattox, north central Campbell, northeastern
Bedford, and Amherst Counties and the City of Lynchburg through 930
PM EDT...
At 854 PM EDT, Doppler radar was tracking a strong thunderstorm over
Coleman Falls, or near Big Island, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lynchburg...
Amherst...
Forks Of Buffalo...
Bent Creek...
Clifford...
Big Island...
and Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3741 7869 3733 7941 3762 7945 3763 7940
3767 7934 3771 7905 3770 7899 3755 7890
3754 7883 3755 7882 3751 7877
TIME...MOT...LOC 0054Z 260DEG 12KT 3749 7932
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
ETSpecial weather statement, Aug 14, 9:18 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
918 PM EDT Sat Aug 14 2021
VAZ019-023-024-150145-
Botetourt VA-Rockbridge VA-Alleghany VA-
918 PM EDT Sat Aug 14 2021
...A strong thunderstorm will impact portions of
central Alleghany, southwestern Rockbridge and northern Botetourt
Counties in west central Virginia and the City of Covington through
945 PM EDT...
At 918 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gala, or near Eagle Rock, moving northwest at 5 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Covington...
Clifton Forge...
Buchanan...
Glasgow...
Eagle Rock...
Collierstown...
and Jordan Mines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3770 7940 3762 7944 3761 7946 3759 7945
3755 7947 3755 7948 3749 7954 3764 8003
3765 8002 3766 8003 3765 8005 3767 8012
3790 7996
TIME...MOT...LOC 0118Z 118DEG 6KT 3771 7982
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
ETLocal storm report, Aug 14, 9:26 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
926 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG 1 WNW IVANHOE 36.84N 80.97W
08/14/2021 WYTHE VA DEPT OF HIGHWAYS
TREE DOWN.
0610 PM TSTM WND DMG 1 SSE CRIPPLE CREEK 36.80N 81.10W
08/14/2021 WYTHE VA DEPT OF HIGHWAYS
TREE DOWN.
&&Special weather statement, Aug 14, 9:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
941 PM EDT Sat Aug 14 2021
VAZ018-019-022-023-150215-
Botetourt VA-Craig VA-Roanoke VA-Alleghany VA-
941 PM EDT Sat Aug 14 2021
...A strong thunderstorm will impact portions of
northwestern Roanoke and south central Alleghany Counties in west
central Virginia, eastern Craig County in southwestern Virginia and
Botetourt Counties in west central Virginia through 1015 PM EDT...
At 941 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oriskany, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Buchanan...
Troutville...
New Castle...
Catawba...
Eagle Rock...
Oriskany...
and Fincastle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3745 7963 3746 7964 3748 7965 3748 7968
3745 7972 3742 7978 3735 8018 3762 8023
3762 8022 3763 8023 3773 7975
TIME...MOT...LOC 0141Z 258DEG 19KT 3758 7998
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ETThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:00 PM EDT | Special Weather Statement | RNK | Bedford | 30 min |
| Aug 14, 8:02 PM EDT | Special Weather Statement | RNK | City of Lexington | 28 min |
| Aug 14, 8:06 PM EDT | Areal Flood Advisory | RNK | Bedford, Campbell | 79 min |
| Aug 14, 8:18 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Rockbridge, City of Buena Vista | 34 min |
| Aug 14, 8:20 PM EDT | Special Weather Statement | RNK | Buckingham | 25 min |
| Aug 14, 8:25 PM EDT | Areal Flood Advisory | RNK | Smyth | 50 min |
| Aug 14, 8:33 PM EDT | Areal Flood Advisory | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 3 hr |
| Aug 14, 8:49 PM EDT | Special Weather Statement | RNK | Botetourt | 26 min |
| Aug 14, 8:51 PM EDT | Special Weather Statement | RNK | Buckingham | 24 min |
| Aug 14, 8:54 PM EDT | Special Weather Statement | RNK | Amherst, City of Lynchburg | 36 min |
| Aug 14, 9:18 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 27 min |
| Aug 14, 9:53 PM EDT | Areal Flood Advisory | RNK | Alleghany, Botetourt, Rockbridge | 89 min |
| Aug 15, 5:12 PM EDT | Special Weather Statement | RNK | City of Danville | 33 min |
| Aug 15, 5:46 PM EDT | Special Weather Statement | RNK | City of Danville | 29 min |
| Aug 15, 6:11 PM EDT | Special Weather Statement | RNK | Pittsylvania | 34 min |
| Aug 15, 6:46 PM EDT | Special Weather Statement | RNK | Pittsylvania | 29 min |
| Aug 15, 7:01 PM EDT | Special Weather Statement | RNK | Franklin | 29 min |
| Aug 15, 7:16 PM EDT | Special Weather Statement | RNK | Pittsylvania | 29 min |
| Aug 15, 7:31 PM EDT | Special Weather Statement | RNK | Franklin | 29 min |
| Aug 15, 7:34 PM EDT | Special Weather Statement | RNK | Giles | 26 min |
| Aug 15, 7:45 PM EDT | Special Weather Statement | RNK | Carroll | 30 min |
| Aug 15, 7:50 PM EDT | Special Weather Statement | RNK | Bedford | 25 min |
| Aug 15, 3:54 PM EDT | Special Weather Statement | RNK | Wilkes | 36 min |
| Aug 15, 4:07 PM EDT | Special Weather Statement | RNK | Caswell | 38 min |
| Aug 15, 4:28 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 62 min |
| Aug 15, 4:37 PM EDT | Special Weather Statement | RNK | Watauga | 23 min |
| Aug 15, 7:43 PM EDT | Special Weather Statement | RNK | Yadkin | 32 min |
| Aug 15, 3:08 PM EDT | Special Weather Statement | RNK | Monroe | 37 min |
| Aug 15, 3:47 PM EDT | Special Weather Statement | RNK | Monroe | 28 min |
| Aug 15, 4:52 PM EDT | Special Weather Statement | RNK | Mercer | 38 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.